Alert archive / Kentucky / Flash Flood Warnings in 1998
Flash Flood Warning 85, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jun 29, 1998, 1:20 PM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 29, 1998, 1:20 PM EDT (17:20 UTC)
- Expired
- Jun 29, 1998, 7:00 PM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
Counties Johnson County, KY, Magoffin County, KY, Morgan County, KY, Wolfe County, KY
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 749 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 961 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 173 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 291721 FFWJKL KYC011-063-115-153-165-173-175-197-237-292300- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT MON JUN 29 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... BATH COUNTY IN EAST CENTRAL KENTUCKY. ELLIOTT COUNTY IN EASTERN KENTUCKY. JOHNSON COUNTY IN EASTERN KENTUCKY. MAGOFFIN COUNTY IN SOUTHEASTERN KENTUCKY. MENIFEE COUNTY IN EAST CENTRAL KENTUCKY. MONTGOMERY COUNTY IN EAST CENTRAL KENTUCKY. MORGAN COUNTY IN SOUTHEASTERN KENTUCKY. POWELL COUNTY IN EAST CENTRAL KENTUCKY. WOLFE COUNTY IN SOUTHEASTERN KENTUCKY. * UNTIL 700 PM EDT. * AT 115 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN FROM 25 MILES NORTHEAST OF JACKSON TO NEAR LEXINGTON... MOVING EAST AT 25 MPH. * THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER NORTH CENTRAL KENTUCKY THROUGH THE AFTERNOON. THE THUNDERSTORMS WILL TRACK EAST AND BRING REPEATED ROUNDS OF HEAVY RAIN TO AREAS FROM MOUNT STERLING TO PAINTSVILLE. RAINFALL RATES IN EXCESS OF ONE INCH PER HOUR CAN BE EXPECTED. DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD! .END/SBH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:30 AM EDT, 10 hours 50 minutes earlier.
Area forecast discussion, Jun 29, 2:30 AM EDT, 10 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 AM EDT MON JUN 29 1998 RADAR LOOPS SHOW THAT -SHRA WILL COME ACROSS NORTHERN HALF OF CWA IN THE NEXT FEW HOURS. ALTHOUGH THE WORST OF THE ACTIVITY APPEARS TO BE OVER WV AND SE OH...CAN/T RULE OUT A RUMBLE OR TWO OF THUNDER EARLY THIS MORNING. PATTERN IS EXPECTED TO UNDERGO A CHANGE DURING THE NEXT 48HRS. WE SHIFT FROM A ZONAL FLOW TO A RIDGE IN THE WEST AND A TROUGH IN THE EAST BY 00Z WED. OUR STATIONARY FRONT TO OUR NORTH WILL COME ACROSS US BY 00Z TUESDAY AND WE SHOULD ADD POPS TO FCST TO ACCOUNT FOR THIS. BY TUESDAY AFTERNOON...WHAT REMAINS OF THE COLD FRONT WILL BE CLOSE ENOUGH TO WARRANT POPS AS WELL. THE PARENT LOW WILL BE MOVING INTO MAINE AT THAT POINT AND WOULD EXPECT TO SEE OUR TYPICAL FRONTAL "JUMP" INTO THE CENTRAL CAROLINAS TUESDAY EVENING AND INTO WEDNESDAY MORNING. TUESDAY AFTERNOON GOING INTO TUESDAY EVENING COULD PROVE INTERESTING AROUND HERE AS FCST LI/S DROP TO -6 TO -8C AND CAPES APPROACH 2500 J/KG. BEST UVV AT 00Z WED IS PROGGED TO BE OVER WV ACCORDING TO LATEST ETA DATA. CAN/T RULE OUT HEAVY RAIN WITH DEWPOINTS IN THE LOWER 70S AND THETA-E VALUES AT OR ABOVE 350K. HAVE ADJUSTED TEMPS IN FCST CLOSER TO PERSISTENCE AS NO GREAT CHANGE IN THE AIRMASS IS EXPECTED UNTIL NW FLOW IS ESTABLISHED IN HERE LATE IN THE FCST PERIOD. THE FOLLOWING GUIDANCE IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS CAN BE FOUND IN THE SDFZFPKY dPRODUCT. JKL 88/71/89 346 LOZ 90/72/88 346 INGRAM
In the hours before
Special weather statement, Jun 29, 11:55 AM EDT, 1 hour 25 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1155 AM EST MON JUN 29 1998 THE STORM PREDICTION CENTER INDICATES THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT IN AREAS FROM SOMERSET TO MOREHEAD. OVER THE REMAINDER OF EASTERN AND SOUTH CENTRAL KENTUCKY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. A SLOW MOVING COLD FRONT WILL DROP SOUTH ACROSS THE OHIO VALLEY TONIGHT AND TUESDAY. THIS WILL SERVE AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. IN EASTERN AND SOUTH CENTRAL KENTUCKY SEVERE THUNDERSTORMS WILL BE MOST LIKELY AFTER 11 PM EDT/10 PM CDT...WITH THE THREAT OF SEVERE WEATHER CONTINUING INTO EARLY TUESDAY MORNING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...BUT LARGE HAIL WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SBH
Special weather statement, Jun 29, 12:55 PM EDT, 25 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-291800- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1155 AM EST MON JUN 29 1998 THE STORM PREDICTION CENTER INDICATES THAT A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS TONIGHT IN AREAS FROM SOMERSET TO MOREHEAD. OVER THE REMAINDER OF EASTERN AND SOUTH CENTRAL KENTUCKY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. A SLOW MOVING COLD FRONT WILL DROP SOUTH ACROSS THE OHIO VALLEY TONIGHT AND TUESDAY. THIS WILL SERVE AS A FOCUS FOR SEVERE THUNDERSTORM DEVELOPMENT. IN EASTERN AND SOUTH CENTRAL KENTUCKY SEVERE THUNDERSTORMS WILL BE MOST LIKELY AFTER 11 PM EDT/10 PM CDT...WITH THE THREAT OF SEVERE WEATHER CONTINUING INTO EARLY TUESDAY MORNING. THE MAIN THREAT FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...BUT LARGE HAIL WILL ALSO BE POSSIBLE. SPOTTER ACTIVATION MAY BE NEEDED TONIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SBH
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 9:09 AM EDT | Flash Flood Warning | JKL | Johnson | 3 hr |
| Jun 29, 9:28 AM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Jun 29, 9:28 AM EDT | Flash Flood Warning | JKL | Morgan | 3 hr |
| Jun 29, 10:31 AM EDT | Flash Flood Warning | JKL | Breathitt, Wolfe | 3 hr |
| Jun 29, 11:27 AM EDT | Flash Flood Warning | JKL | Menifee | 2 hr |
| Jun 29, 12:03 PM EDT | Flash Flood Warning | JKL | Bath, Montgomery | 117 min |
| Jun 29, 1:20 PM EDT | Flash Flood Warning | JKL | Bath, Menifee, Montgomery | 6 hr |
| Jun 29, 1:20 PM EDT | Flash Flood Warning | JKL | Powell | 6 hr |
| Jun 29, 1:20 PM EDT | Flash Flood Warning | JKL | Elliott | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.